Print Friendly, PDF & Email

Managing Side Effects of Steroid Medication

Question: I am taking steroids to control another medical condition. Will taking the entire dose in the morning help minimize the side effects? Is there anything I can do to minimize the side effects?

Answer: If a steroid is given for a condition other than replacement for adrenal insufficiency, the dose is usually higher – the most commonly used steroid is prednisone which can be taken once a day. However, if the condition requires continuous steroid treatment (such as severe asthma), the drug should be taken as prescribed. If the steroid is hydrocortisone, this is shorter acting and should be given twice a day. The frequency of administration is not the real issue, it is the dose of the steroid. The bottom line is the lowest effective dose of the steroid that controls the condition is the goal. To minimize the side effects of steroid medication: a healthy diet, with adequate protein, and regular exercise (swimming is a good idea,; minimizes effect on joints), a multiivitamin, calcium and vitamin D (to reduce the risk of bone loss and osteoporosis), trying to control the increase in appetite caused by steroid therapy (very difficult) and the resulting weight gain. The bottom line is that a steroid may be necessary to treat several disorders and there are negative consequences, particularly on muscle mass and muscle function and on bone density. If a patient requires long term steroid treatment, it is a good idea to have a bone density study (DEXA) and if there is bone loss, treatment for this is available and a good idea. If a patient requires chronic steroid treatment (several months), this causes the pituitary gland and the adrenal glands to stop producing necessary hormones (ACTH, cortisol) that are necessary for life. It is important that the steroid not be stopped abruptly because this can be life-threatening. If the plan is to discontinue the steroid, it should be done gradually over weeks or months (depending on the medical condition and the dose of steroid) and supervised by a physician who is familiar with withdrawing steroid treatment.

By Dr. Mary Lee Vance MD (Winter, 2010)

 

Sorry, comments are closed for this post.